Cardiology>>>>>Arrythmias
Question 27#

A 35-year-old man with no past medical history of note and on no regular medication presents to clinic with palpitations.
Holter monitoring reveals short-lasting episodes of atrial fibrillation during which he has noted ‘a fluttering sensation’ in his patient diary.
What is the best initial management plan?

A) Warfarin and atenolol
B) Amiodarone and aspirin
C) Refer for pulmonary vein isolation
D) Flecainide and atenolol
E) Disopyramide and aspirin

Correct Answer is D

Comment:

This patient has CHADS2 and CHA2DS2-VASc scores of zero and can reasonably be given aspirin or no thromboprophylactic medication at all (the latter is preferable according to the ESC). Amiodarone has multiple side effects and is best avoided unless structural heart disease or heart failure are present. Beta-blockers, including sotalol, are reasonable first-choice drugs for the maintenance of sinus rhythm, but warfarin is not indicated here. Therefore the best answer is flecainide and atenolol. Flecainide doubles the chance of maintaining sinus rhythm in PAF patients. AV nodal blocking drugs (such as beta-blockers) should be given with flecainide because of the potential for it to convert AF to atrial flutter, which may then be rapidly conducted to the ventricles. Disopyramide is poorly tolerated because of its antimuscarinic side effects. PVI is not a first-line treatment.